Format

Send to

Choose Destination
See comment in PubMed Commons below
Tijdschr Psychiatr. 2011;53(1):37-47.

[Corticosteroid-induced paranoid psychosis: case report and review of the literature].

[Article in Dutch]

Author information

1
Universitair Psychiatrisch Centrum KU Leuven, Kortenerg, Belgium. lore.seurs@uc.kortenberg.be

Abstract

BACKGROUND:

Our study focuses on a 30-year-old man who was hospitalised against his will because of his agitated psychotic state. His symptoms were indicative of a paranoid psychotic disorder resulting from the use of corticosteroids. We considered it important to report this case because corticosteroids have been widely prescribed since about 1950 to treat a broad spectrum of somatic illnesses and because there have been many reports of both mild and acute psychiatric side-effects.

AIM:

To obtain answers to the following questions: what is the incidence of steroid-induced psychotic symptoms? Do patients with a psychiatric history run a greater risk of developing a steroid-induced psychosis? What are the most important risk factors and how can we prevent the development of steroid-induced psychotic symptoms?

METHOD:

After discussing the case, we studied the literature systematically using Medline.

RESULTS:

Up till now, very little reliable evidence has been available relating to steroidinduced psychosis. Therefore there has been a lack of information about the incidence of psychotic symptoms caused by steroids, about the risks involved when the patient has a psychiatric history and about the preventive measures that can be taken.

CONCLUSIONS:

The most important risk factor seems to be the dose. Thus, if a patient requires treatment with steroid, it seems advisable to prescribe the lowest possible dose.

PMID:
21225577
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Tijdschrift voor Psychiatrie
    Loading ...
    Support Center